Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 63, NWS Aberdeen, SD

July 5, 2000Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2000, 4:43 AM CDT for Deuel County, South Dakota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 4:43 AM CDT (09:43 UTC)
Expired
Jul 5, 2000, 5:00 AM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:48 AM CDTThunderstorm Wind 61 EClear Lake, SDWinds to 70 mph downed two large trees at a home west of Clear Lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 050943
SVRABR
SDC039-051000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF ALTAMONT TO 17
  MILES SOUTH OF TORONTO...OR FROM 6 MILES NORTHWEST OF CLEAR LAKE TO
  2 MILES NORTHEAST OF BROOKINGS...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ASTORIA...MORITZ AROUND 450 AM CDT
  GARY...LAKE COCHRANE REC AREA AROUND 500 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVuICE FORECAST
OFFICE IN ABERDEEN.
$$
LAT...LON 4497 9688 4423 9688 4422 9610 4489 9610

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:25 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jul 4, 9:25 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT TUE JUL 4 2000

INVERTED SFC TROF CONTS TO SLOWLY MARCH TO THE EAST ACROSS CWA THIS
EVENING. GOOD DWPT POOLING OCCURRING ALONG AND AHEAD OF TROF. AM A
BIT CONCERNED ABOUT HEAVY RAIN OVER ERN CWA LATER TONIGHT AS PWATS
INCREASE TO AROUND 2 INCHES BY 12Z. ND SUPERCELL OCCURING ALONG NRN
TROF LINE WHILE MT STORMS APPEAR TO BE FIRING AHEAD OF NEXT VORT MAX
MOVING IN. STRONG THETA-E RIDGING OCCURS OVERNIGHT ACROSS ALL OF
CWA. HAVE ALREADY UPDATED ZONES FOR SVR WATCH.

.ABR...SVR TSTORM WATCH UNTIL 08Z NCNTRL SD INCL KPIR AND KMBG.

HINTZ

In the hours before

Special weather statement, Jul 5, 3:05 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
305 AM CDT WED JUL 5 2000

SDZ003>005-009-010-015>017-033>036-050830-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-MCPHERSON-POTTER-
STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...GETTYSBURG...
HIGHMORE...MCINTOSH...MOBRIDGE...MOUND CITY...ONIDA...PIERRE...
ROSCOE...TIMBER LAKE
305 AM CDT WED JUL 5 2000

.NOW...
...SEVERE THUNDERSTORM WATCH HAS EXPIRED...
SEVERE THUNDERSTORM WATCH NUMBER 535 FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA HAS EXPIRED. SCATTERED THUNDERSTORMS ARE STILL
POSSIBLE ACROSS PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...BUT
ANY FURTHER SEVERE ACTIVITY IS NOT ANTICIPATED.

HINTZ

N
Special weather statement, Jul 5, 3:05 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
305 AM CDT WED JUL 5 2000

SDZ003>005-009-010-015>017-033>036-050830-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-MCPHERSON-POTTER-
STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...GETTYSBURG...
HIGHMORE...MCINTOSH...MOBRIDGE...MOUND CITY...ONIDA...PIERRE...
ROSCOE...TIMBER LAKE
305 AM CDT WED JUL 5 2000

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...
SEVERE THUNDERSTORM WATCH NUMBER 535 FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA HAS EXPIRED. SCATTERED THUNDERSTORMS ARE STILL
POSSIBLE ACROSS PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...BUT
ANY FURTHER SEVERE ACTIVITY IS NOT ANTICIPATED.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:51 PM CDTSevere Thunderstorm WarningABRStanley39 min
Jul 5, 1:28 AM CDTSevere Thunderstorm WarningABRHughes32 min
Jul 5, 3:27 AM CDTSevere Thunderstorm WarningABRClark, Spink33 min
Jul 5, 4:11 AM CDTSevere Thunderstorm WarningABRHamlin34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.